Wednesday, July 12, 2006

The Terrors of Modern Medicine, The Terrors of Email

EoR recently received this urgent, frightening email:

Fwd: FW: Fw: June 17, 2006 - Medication recall - mainly flu / cold, m2

Medication recall- mainly flu / cold

This was sent out, I had it checked by the Manager of the chemist at Garden City Clinic and apparently this is correct. Although the US authorities have already acted, nothing has yet been forthcoming from our own (dear) Ministry of Health!!!!

All drugs containing PHENYLPROPANOLAMINE are being recalled. Please read this CAREFULLY. Also, please pass this on.

STOP TAKING anything containing this ingredient. It has been linked to increased hemorrhagic stroke (bleeding in brain) among women ages 18-49 in the three days after starting use of medication. Problems were not found in men, but the FDA recommended that everyone (even children) seek alternative Medicine.

The following medications contain Phenylpropanolamine:

[List of 35 products snipped]

They are voluntarily recalling the following medicines because of a certain ingredient that is causing strokes and seizures in children:

[List of 3 products snipped]



They can then pass it along to their families.

To confirm these findings please take time to check the following:

Unlike the majority of these scare stories, at least the link goes to something that seems to confirm some of the substance of this evil being perpetrated by Australian Big Pharma (presumably to make people sick, so that they buy more Big Pharma drugs, EoR imagines).

Unfortunately, like all "FORWARD THIS EMAIL TO EVERYONE IN YOUR ADDRESS BOOK NOW!!!!" emails, it's simply untrue. EoR took a full 60 seconds to find the Therapeutic Goods Admininstration's comments on Phenylpropanolamine.

In Australia, substantial action to limit the availability of many of the products of concern to the US FDA was taken in 1983. This followed a number of Australian reports of episodes of severe high blood pressure attributed to high doses of PPA in appetite suppressant products. Since that time PPA has only been available in cough and cold products from pharmacies in relatively low doses (25mg or less per dose). Specific label warnings were required.

Since 1984 there has been only one Australian adverse drug reaction report to the TGA and that report did not relate to high blood pressure or stroke. This provides some assurance that the current concerns in the US were largely dealt with in Australia in 1983.

In June and July of 2001 the last remaining products containing PPA were voluntarily withdrawn from the Australian market by their sponsors. There are now no products containing PPA authorised for supply in Australia.

The TGA has become aware of information originating from the US regarding the PPA situation that has been circulating widely in the Australian community via email messages. It is not immediately apparent to recipients that this information relates to the US market, not Australia, particularly since some of the brand names mentioned, such as Dimetapp and Robitussin, are familiar to Australian consumers. As a result people have been misled into believing that certain products mentioned in these email messages contain PPA and are subject to drug recalls in Australia. This is not the case; there are no drug recalls in force in Australia relating to PPA and no products containing PPA on the Australian market.

So, in Australia action has been taken on this matter since 1983. Twenty-three years ago. The information on the TGA page was originally posted in 2000. Six years ago. No products containing Phenylpropanolamine have been sold here since 2001. Five years ago. But some credulous people are all willing to propagate the scare story without doing the least bit of information checking.

EoR is off to contact the email sender. He has a bridge he wants to sell...

1 comment:

  1. Is tempting to spam a warning like this about the lifespan-reducing dangers of homeopathy. Trouble is that would imply some level of efficacy.


Note: only a member of this blog may post a comment.